Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Hastings, NE

September 21, 2023Buffalo County, Nebraska

NWS Hastings, NE issued this flash flood warning at Sep 21, 2023, 10:42 PM CDT for Buffalo County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2023, 10:42 PM CDT (03:42 UTC)
Expired
Sep 22, 2023, 3:52 AM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 68 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WGUS53 KGID 220342
FFWGID
NEC019-220945-
/O.NEW.KGID.FF.W.0009.230922T0342Z-230922T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1042 PM CDT Thu Sep 21 2023

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  South Central Buffalo County in south central Nebraska...

* Until 445 AM CDT Friday.

* At 1042 PM CDT, emergency management reported thunderstorms 
  producing heavy rain in Kearney. Between 1 and 4 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kearney.

Numerous vehicles are caught in flooded streets. Highway 30 is also 
being affected as of 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4075 9912 4075 9903 4071 9898 4065 9900
      4065 9903 4066 9912 4071 9917

FLASH FLOOD...OBSERVED

$$

Mangels
1 follow-up statement
159 
WGUS73 KGID 220852
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
352 AM CDT Fri Sep 22 2023

NEC019-220902-
/O.CAN.KGID.FF.W.0009.000000T0000Z-230922T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo NE-
352 AM CDT Fri Sep 22 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL BUFFALO 
COUNTY...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 4075 9912 4075 9903 4071 9898 4065 9900
      4065 9903 4066 9912 4071 9917

$$

Thies

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:59 PM CDT, 43 minutes earlier.

Area forecast discussion, Sep 21, 9:59 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
959 PM CDT Thu Sep 21 2023

.UPDATE...
Issued at 956 PM CDT Thu Sep 21 2023

The tornado watch for portions of south central Nebraska and north
central Kansas continues through midnight. Slow-moving
thunderstorms continue to move to the east across the area this
evening, bringing locally heavy rainfall and concerns for some
flooding. Strong to severe thunderstorms remain possible over the
next few hours with large hail and strong winds expected. An
isolated tornado cannot be ruled out.

&&

.DISCUSSION...(This evening through Thursday)
Issued at 133 PM CDT Thu Sep 21 2023

Key Messages:

* Thunderstorms chances the next 48 hours or so are main focus of
  the forecast, and to what extent the area could see severe
  weather.

* The forecast returns to "mostly dry" in the mid/longer period
  with temperatures at or slightly above seasonal normals.

Deck of low/mid level clouds across the forecast in response to
deep moisture return and warm advection ahead of western US trough
and lead shortwave moving in Colorado region. Surface dewpoints
"up there" for late September...well into the 60s. With the clouds
have come scattered showers and cooler temperatures, especially
across the northern forecast area which has had an outflow from
morning thunderstorms in northeast Nebraska move through.

Tonight the issue is thunderstorms, coverage and severity. The
bottom line is there is uncertainty in both coverage and intensity
but also enough "juice" to support some strong/severe storms for
a time. First, the mid-level showers may perk up a bit as they
move northeast across the areas the next 3-4 hours. Not looking
for severe weather but a strong storm or two southeast of Hastings
is possible. The main severe risk initially appears to be just
west of the forecast, in southwest Nebraska on the lead edge
of the deep moisture and differential heating. Initial storm
development there could be severe in the later afternoon, but
development farther into southern Nebraska in the 6 to 9 pm
timeframe appears probable. This convection has the potential to
produce large hail and strong winds. Some, discrete supercell in
the early evening will be worth watching for a tornado, but
personally think that is more likely just west. By mid/later
evening, a decent low level jet will promote more development and
sustainability to the east across much of the forecast area it
appears. Again, severe storms possible, but overall severity
should wane toward midnight. Should the storms develop in this
manner, there will be some decent rain to measure in a few
people's rain gauge.

The upper level low and and main front move through on Saturday
morning. Prior to that, rain/storm chances Friday favor north of
the forecast area. Although we display 40-50% rain chances north
of I-80 tomorrow night, I think that may be too high. Same vote
for Saturday, as the frontal timing and proximity of the low don't
suggest real great rain chances. Expect to see those chances
tighten up and decrease Saturday in the east. Temperatures will
drop a bit behind the front (from early this week) but still hold
around normal for the weekend.

Unfortunately, time has been sparse to look much at the longer term
part of the forecast...roughly Sunday through Thursday. In
general, an upper level ridge aloft will temporary assert itself
for a few days keep much of the area mainly dry. Having said that,
there small chances for showers/isolated thunderstorms. One is in
the eastern areas Monday/Tuesday. Those are tied to the weekend
upper low sort of shearing apart over eastern NE/IA. Pretty big
assumption at this point and I would not be surprised if those
eventually disappeared. And I would not bet too much on the rain
chances later in the week just yet either. There is a LOT more dry
than wet next week. Temperatures will be normal to slightly above
normal (normal highs next week 73-79 degrees)which has been the
trend much of September. And with morning lows in the lower/middle
50s, that is a pretty pleasant week for the first full week of
autumn. Lighter winds early in the week will pick up and becoming
more steady about midweek ahead of the potential trough by next
weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 611 PM CDT Thu Sep 21 2023

Tricky TAFs tonight with convection expected to move into the TAF
sites later this evening. Radar has -SHRA over the TAF sites and
convection is out west moving ENE. Ceilings are expected to drop
to IFR overnight and models have IFR all day tomorrow. A couple of
models do lift ceilings in the afternoon so decided to follow that
solution based on time of year and as warm we have been lately.
The winds are expected to be ESE through the period. If storms do
get rolling tonight, wouldn't be surprised if TAF sites see a few
strong gusts from TSRA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Wekesser
DISCUSSION...NOAA/NWS/Moritz
AVIATION...Beda
Hazardous weather outlook, Sep 21, 9:54 PM CDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
954 PM CDT Thu Sep 21 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
954 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A tornado watch is in effect until 12 am for areas along and west
of a line from Cambridge Nebraska...to Holdrege...to Minden...to
Stockton Kansas.

Thunderstorms will continue to move across portions of north
central Kansas and south central Nebraska this evening.
Thunderstorms will have the potential of producing large hail,
strong winds and locally heavy rainfall. An isolated tornado
cannot be entirely ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated, non-severe storms are possible early Friday in south
central Nebraska.

Friday evening and early Saturday, there is a marginal risk for
severe weather across the area. It appears thunderstorms Friday
night and early Saturday will favor south central Nebraska for
coverage, and especially north of Interstate 80. Quarter size
hail and isolated wind gusts are possible.

The main risk for thunderstorm Saturday morning will be along
and east of U.S. Highway 81 from Columbus to Hebron Nebraska.
By Saturday evening, the risk for thunderstorms will move east
and end across the area.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather tonight, including tornadoes,
funnel clouds, hail, damaging winds, and flooding are
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Sep 21, 9:45 PM CDT, 57 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Hastings NE
945 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             2 E Inavale             40.10N 98.60W
09/21/2023  M1.25 inch       Webster            NE   Trained Spotter

            Mostly Quarters with some half dollars mixed
            in.

0410 PM     Funnel Cloud     3 NNE Inavale           40.13N 98.62W
09/21/2023                   Webster            NE   Public

            Social Media video of a funnel cloud north
            of highway 136 around 4:10pm.

0441 PM     Hail             Cowles                  40.17N 98.46W
09/21/2023  E2.00 inch       Webster            NE   Public

            Social media report of 2 inch hail in
            Cowles.

0503 PM     Hail             3 SSE Rosemont          40.25N 98.33W
09/21/2023  E1.00 inch       Webster            NE   Trained Spotter

            Quarter size hail south of Rosemont.

0546 PM     Hail             Red Cloud               40.09N 98.52W
09/21/2023  M2.75 inch       Webster            NE   Law Enforcement

            Various reports with largest report from Law
            enforcement and FB with baseball sized hail.
            Large hail lasted about 25min. Lots of car
            damage. Trees leaves also took a beating
            from hail.

0600 PM     Hail             Red Cloud               40.09N 98.52W
09/21/2023  E1.00 inch       Webster            NE   Law Enforcement

            Law Enforcement reports quarter size hail
            occurring in Red Cloud.

0605 PM     Hail             Red Cloud               40.09N 98.52W
09/21/2023  E1.75 inch       Webster            NE   Law Enforcement

            Law enforcement reports hail increasing in
            size, up to golf ball size.

0606 PM     Hail             Red Cloud               40.09N 98.52W
09/21/2023  E1.75 inch       Webster            NE   Emergency Mngr

0913 PM     Tstm Wnd Gst     6 N Holdrege            40.53N 99.36W
09/21/2023  M57 MPH          Phelps             NE   Mesonet

            Davis Station.

0915 PM     Rain             7 SSW Overton           40.64N 99.59W
09/21/2023  M4.03 inch       Phelps             NE   Mesonet

            Still Raining. Davis Station.

0448 PM     Hail             4 NE Wilcox             40.40N 99.11W
09/21/2023  E1.75 inch       Kearney            NE   Public

            Social media report of golf ball size hail 6
            miles south of Axtell.

0902 PM     Rain             2 WNW Bertrand          40.54N 99.67W
09/21/2023  M3.79 inch       Gosper             NE   Mesonet

            Still some light rain ongoing.

0908 PM     Rain             1 WSW Bertrand          40.52N 99.64W
09/21/2023  M3.08 inch       Gosper             NE   Mesonet

            Light rain still ongoing. Davis station.

0909 PM     Rain             Elwood                  40.59N 99.86W
09/21/2023  M3.71 inch       Gosper             NE   Mesonet

            KNEELWOO15.

0911 PM     Rain             3 S Johnson Lake        40.64N 99.84W
09/21/2023  M3.07 inch       Gosper             NE   Mesonet

            Daily total. Davis Station.

0911 PM     Rain             3 SSE Johnson Lake      40.64N 99.83W
09/21/2023  M3.85 inch       Gosper             NE   Mesonet

            Daily total. Davis station.

0913 PM     Rain             3 NE Smithfield         40.60N 99.69W
09/21/2023  M4.10 inch       Gosper             NE   Mesonet

            Daily total. Davis Station.

0916 PM     Rain             Elwood                  40.59N 99.86W
09/21/2023  M4.03 inch       Gosper             NE   Mesonet

            KNEELWOO7.

0423 PM     Hail             5 N Johnson Lake        40.76N 99.84W
09/21/2023  E1.75 inch       Dawson             NE   Public

            Report with photo from Facebook. Location
            was between Johnson Lake and Interstate 80.
            Time estimated from radar.

0450 PM     Hail             4 N Johnson Lake        40.74N 99.84W
09/21/2023  E4.00 inch       Dawson             NE   Public

            Public report relayed via a storm chaser of
            possible softball size hail south of the
            Darr Interchange on Interstate 80. Photos
            accompanying the report showed damage to the
            windows of a vehicle. Time is estimated
            based on radar.

0450 PM     Hail             6 ESE Cozad             40.82N 99.88W
09/21/2023  E2.00 inch       Dawson             NE   Trained Spotter

            Hail to the size of green walnut. Time
            estimated from radar.

0454 PM     Hail             6 SE Cozad              40.80N 99.89W
09/21/2023  E2.75 inch       Dawson             NE   Public

            Tennis ball to baseball size hail reported
            on Darr Road near Lauby Cattle. Time
            estimated from radar.

0656 PM     Flood            4 N Johnson Lake        40.74N 99.85W
09/21/2023                   Dawson             NE   Public

            Public photo shared via storm chaser of some
            flooding in a low-lying, grassy area south
            of the Darr Interchange on Interstate 80.

0339 PM     Hail             4 N Asherville          39.46N 97.97W
09/21/2023  M0.75 inch       Mitchell           KS   Law Enforcement

            Dime to penny hail.

&&
Local storm report, Sep 21, 10:04 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1004 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     Tstm Wnd Gst     3 W Woodruff            40.00N 99.49W
09/21/2023  M60 MPH          Phillips           KS   Public

            Davis Station.

&&

Mangels
Local storm report, Sep 21, 10:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1013 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Flood            Kearney                 40.70N 99.08W
09/21/2023                   Buffalo            NE   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&

Mangels
Special weather statement, Sep 21, 10:21 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
1021 PM CDT Thu Sep 21 2023

NEZ061-062-074-075-084-085-220400-
Franklin NE-Buffalo NE-Adams NE-Webster NE-Hall NE-Kearney NE-
1021 PM CDT Thu Sep 21 2023

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...NORTHWESTERN
WEBSTER...ADAMS...KEARNEY...SOUTHEASTERN BUFFALO...EASTERN HARLAN AND
SOUTHERN HALL COUNTIES THROUGH 1100 PM CDT...

At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shelton to near Norman to Bloomington. Movement
was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Kenesaw, Upland, and Norman around 1025 PM CDT.
  Holstein and Prosser around 1030 PM CDT.
  Campbell around 1035 PM CDT.

Other locations in the path of these storms include Juniata, Bladen
and Roseland.

This includes Interstate 80 between mile markers 279 and 301.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for south
central Nebraska. A Tornado Watch also remains in effect until
midnight CDT for south central Nebraska.

&&

LAT...LON 4027 9842 4011 9852 4011 9918 4025 9918
      4049 9904 4084 9892 4072 9830
TIME...MOT...LOC 0321Z 295DEG 21KT 4075 9872 4042 9884 4012 9905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mangels
Local storm report, Sep 21, 10:23 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1023 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     Tstm Wnd Gst     4 WSW Minden            40.49N 99.02W
09/21/2023  M59 MPH          Kearney            NE   Mesonet

            Davis Station.

&&

Mangels
Local storm report, Sep 21, 10:25 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1025 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     Flood            1 S Kearney             40.69N 99.08W
09/21/2023                   Buffalo            NE   Broadcast Media

            Street Flooding in Kearney. 2nd Avenue from
            11th to 16th especially bad.

&&

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas50 min
Sep 21, 7:16 PM CDTAreal Flood AdvisoryGIDDawson, Gosper63 min
Sep 21, 7:19 PM CDTSpecial Weather StatementGIDGosper26 min
Sep 21, 7:23 PM CDTSevere Thunderstorm WarningGIDGosper52 min
Sep 21, 7:33 PM CDTTornado WarningGIDGosper27 min
Sep 21, 7:44 PM CDTFlash Flood WarningGIDGosper6 hr
Sep 21, 7:56 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps49 min
Sep 21, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas48 min
Sep 21, 8:43 PM CDTSpecial Weather StatementGIDPhelps62 min
Sep 21, 8:53 PM CDTFlash Flood WarningGIDPhelps5 hr
Sep 21, 9:33 PM CDTSpecial Weather StatementGIDHarlan27 min
Sep 21, 9:35 PM CDTAreal Flood AdvisoryGIDBuffalo67 min
Sep 21, 9:43 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan47 min
Sep 21, 9:50 PM CDTTornado WarningGIDFranklin, Harlan25 min
Sep 21, 10:14 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster61 min
Sep 21, 10:21 PM CDTSpecial Weather StatementGIDAdams, Franklin, Kearney, Webster39 min
Sep 21, 11:17 PM CDTSpecial Weather StatementGIDAdams, Clay, Nuckolls, Webster43 min
Sep 21, 11:36 PM CDTAreal Flood AdvisoryGIDFranklin, Harlan, Kearney5 hr
Sep 22, 12:09 AM CDTSpecial Weather StatementGIDClay, Fillmore, Nuckolls, Thayer51 min
Sep 22, 12:14 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer46 min
Sep 22, 12:40 AM CDTAreal Flood AdvisoryGIDAdams, Webster3 hr
Sep 22, 1:38 AM CDTAreal Flood WarningGIDGosper7 hr
Sep 22, 1:44 AM CDTAreal Flood WarningGIDPhelps7 hr

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.